MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM SUK; CENTRAL VENOUS START UP KIT

ZOLL CIRCULATION ZOLL IVTM SUK; CENTRAL VENOUS START UP KIT
Model Number 8700-0666
Medical Device Problem Codes Device Issue (2379); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/18/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Zoll has not yet received the zoll suk in complaint for investigation.A supplemental report will be filed if and when the product is returned and investigation has been completed.Zoll personnel completed, on 02/19/2016, a follow-up training with the customer on the uses of the ivtm system.The patient experienced infusion of 750ml of sterile saline from the system into vasculature due to a leak in the system.The customer did not report any injury related to the infusion of saline.The patient died due to his clinical condition of encephalitis.Intravascular administration of ~1l of cold saline is a common practice in the patient's treatment and in agreement with a customer, was not a cause of the patient's death or any other serious injury.
 
Event or Problem Description
It was reported that during therapeutic treatment with the ivtm thermogard system a leak was observed.The treatment was on a male patient, (b)(6), weighing (b)(6) who was hospitalized to be treated for normothermia.The patient's temperature prior to ivtm therapy was 42.1 degrees celsius.There were no adjunct temperature management or relative procedures performed on the patient.The icy catheter was inserted by an experienced physician into the left femoral vein.The insertion was difficult, however it was made in one attempt.The dwell time the catheter was kept in the patient for 15 minutes.It was observed, after 2 minutes, that the saline bag was empty.No leaks were observed on the patient or on the bed.It was assumed that 750ml of saline solution went into the patient.It was reported that an air trap alarm sounded, bubbles were seen in the system, and the catheter was replaced; however the treatment was discontinued.It was reported that the patient expired as a result of his encephalitis.Reference: mfr 3010617000-2016-00166.
 
Additional Manufacturer Narrative
Suk (s/n (b)(4)) was returned to zoll (b)(4) on (b)(4) 2016 for evaluation.Investigation results as follows: the visual inspection of the returned start-up kit (suk) found no discrepancies or issue.The start-up kit was connected to a peristaltic pump.In doing so, no device leak paths were found.The returned suk was installed on a peristaltic pump for testing.Subsequent testing found no leaks or issues.The unit was connected to an ivtm system.The system ran on max cooling and max warming for approximately 30 minutes each run; no leaks observed.No additional issues were found.During start-up kit (suk) manufacturing, 100% of the units are tested for pressure flow to ensure both the absence of pressure discrepancies throughout the device, and that all tubing locations are free of any leak paths (assembly flow and pressure test per - mpi02-046).The root cause for the reported user experience could not be confirmed; no leaks with suk were observed.A probable cause for the customer complaint was user error, due to a luer misconnection, resulting in saline fluid into the patient.As a remediation, re-training was performed for the customer in (b)(4) 2016.

Brand Name
ZOLL IVTM SUK
Common Device Name
CENTRAL VENOUS START UP KIT
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key5502016
Report Number3010617000-2016-00167
Device Sequence Number330593
Product Code NCX
UDI-Device Identifier00849111075329
UDI-Public00849111075329
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K014241
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8700-0666
Device Catalogue Number8700-0666-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/15/2016
Supplement Report FDA Received Date04/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Patient Weight150